咨询电话: 029-63609288 (7:45-12:00 13:45-17:30)

心理热线: 4008-960-960 (10:00-18:00 20:00-24:00)

您当前位置:首页 > 医药信息

药学通讯2017年第4期

药学通讯
Communication of Pharmacy
manbetx官网APP下载药剂科主办     2017年第4期  总第152期
 
 Acute lithium intoxication and treatment methods: a case report and relevant discussion 
 
Wei Quan, Qing Shao, Yichen Chen, Feihu Liu, Hui Zhang, Xiaohong Zhang*, Zunxiao Dai
 
1 Xi’an Mental Health Center, Institute of Mental Health, Xi’an Medical University, Xi’an, 710061, China
*Corresponding author. Xi’an Mental Health Center, Institute of Mental Health, Xi’an Medical University, Xi’an, 710061, China. Tele: +86-29-63609231; E-mail: xajwzxyjk@163.com
 
Abstract
Lithium is an indispensable pharmaceutical component of modern psychiatric therapy. The optimal steady-state concentration of lithium for maintenance treatment of bipolar disorders in generally considered to be 0.6 to 1.2 mmol/L. Because toxicity can occur at levels > 1.4 mmol/L, lithium must be carefully monitored and lithium dosage adjusted as necessary. In this case lithium intoxication occurred at a much lower blood concentration, at the lower end of the therapeutic range. This highlights the need for clinicians to closely monitor the clinical status of patients for early symptoms of intoxication, even when lithium levels are in the normal therapeutic range.
 
Introduction
Lithium is now the drug of choice of treating bipolar affective disorders. It is successful in improving both the manic and depressive symptoms in 70% to 80% of patients. Thus, lithium is an indispensable pharmaceutical component of modern psychiatric therapy1. Unfortunately, lithium also has a narrow therapeutic index, with therapeutic levels between 0.6 and 1.5 mmol/L. The optimal steady-state concentration of lithium for maintenance treatment of bipolar disorders in generally considered to be 0.6 to 1.2 mmol/L, with slightly elevated steady state concentrations (0.8 to 1.4 mmol/L) indicated for the acute management of manic episodes. Because toxicity can occur at levels > 1.4 mmol/L, lithium must be carefully monitored and lithium dosage adjusted as necessary2.
 
Case report
A 51-year old male of Han ethnicity was admitted to our hospital (Xi’an Mental Health Center), specialized psychiatric hospital, in January 2014 with a history of manic symptoms. His physical examination was normal; he was fully conscious, oriented and able to communicate. However, he talked excessively, had an elevated mood with inflated self-esteem, was irritable, acted bizarrely and had limited insight. Electroencephalogram (EEG) and blood lipid were normal. Brain CT scans measurements of cortical and subcortical atrophy. Myocyte injury marker enzymes creatine phosphokinase-MB (CK-MB) and lactate dehydrogenase (LDH) levels were high. He was initially treated with lithium carbonate 250 mg bid which was increased to 500 mg bid seven days after admission. On the tenth day of admission the dose of lithium was increased to 750 mg bid. At that time her manic symptoms were under control. Soon after, there were purple-colored spots (measure 1-3 cm) and patches that occur on the skin (Figure 1A and B). But his family members did not initially consider this an important enough problem to merit re-evaluation. However, his condition deteriorated rapidly so he was brought to give a clinical consultation, including three clinical pharmacists. Neurological examination found that he was confused and disoriented. He had a flat facial expression, trembling extremities, slurred speech. His white blood cell concentration was 10.49×109/L, the percentage of neutrophils was 82.4%, blood lithium was 1.01 mmol/L. Blood tests of liver and renal function were normal. It is worth note that purpura on the low limb. Whether is due to a platelet disorder or coagulation factor disorder. But he had the normal platelet count range 209×109/L. Then, the results strongly suggested that it may drug-induced purpura. We reviewed the multisystemic toxic effects of lithium carbonate. Previous studies showed that skin reactions to lithium are common but can usually be managed. Lithium may worsen folliculitis (inflammation of hair follicle), psoriasis, and acne. Swollen feet are an uncommon side effect that responds to dose reduction3. Notably, these descriptions provide support for purpura related to lithium intoxication. Therefore, he was diagnosed as lithium intoxication, so his lithium carbonate was stopped and he was administered an intravenous infusion of 250 ml mannitol. After 48 h, his lithium concentration was 0.59 mmol/L. One week later, there was little purpura left on his skin.
 
Discussion
In this case lithium intoxication occurred at a much lower blood concentration, at the lower end of the therapeutic range. This highlights the need for clinicians to closely monitor the clinical status of patients for early symptoms of intoxication, even when lithium levels are in the normal therapeutic range. Possible mechanism in this case is that lithium is a hapten, and obtains immunity by binding the body protein. When the patient takes lithium carbonate (the same antigen) after several days, the body will produce a series of antigen-antibody reaction (Figure 1C). The allergic reactions caused by lithium occur, such as skin purpura. The case highlights the need to monitor clinical symptoms of intoxication in all patients taking lithium, regardless of their blood level, and to inform patients, family members, and general physicians about the symptoms and management of lithium intoxication.
 

Figure 1. A, B: skin reactions to lithium. There were purple-colored spots (measure 1-3 cm) and patches that occur on the skin. C: possible mechanism of purpura associated with lithium intoxication. Lithium is a hapten, and obtains immunity by binding the body protein. Patient take lithium carbonate (the same antigen) after several days, the body will produce a series of antigen-antibody reaction.
Reference
1. Bowden CL. Key treatment studies of lithium in manic-depressive illness: efficacy and side effects. J Clin Psychiatry 1998; 6:13-19.
2. Timmer RT, Sands JM. Lithium intoxication. J Am Soc Nephrol 1999; 10: 666-674.
3. DeVane C. Lindsay, Pharm D. Drug Therapy for Mood Disorders. In Fundamentals of Monitoring Psychoactive Drug Therapy. Baltimore: Williams and Wilkins, 1990.

版权所有©manbetx官网APP下载  陕ICP备:05003745 西卫网审[2015]第12号

地址:西安市航天大道东段与包茂高速交叉点东南角  邮编:710061  医院咨询电话:029-63609288

医院传真:029-63606333  医院办公室邮箱:jwzxyb@126.com 

网站邮箱:sjwzxzgk@163.com   技术支持:动力无限